As of December 1, 1990, 151 cases of eosinophilia-myalgia syndrome (EMS)* had been reported to the New York State Department of Health (NYSDOH); 10 of these patients died. Of the 151 case-patients, 149 were known to have used supplemental L-tryptophan (LT) before onset of illness. Because anecdotal reports indicated that some patients in New York had changes in mental status and other symptoms not previously described in association with EMS, the NYSDOH conducted a survey from December 1990 through March 1991 to determine the prevalence of self-reported symptoms in patients with EMS.
A detailed questionnaire was sent by the NYSDOH to all living patients, asking them to report on the presence of 47 specific symptoms at any time during their illness and at the time of the survey. For each symptom, severity was reported as minimal, moderate, or extreme.
Of the 139 living case-patients who had used LT before onset
Eosinophilia-Myalgia Syndrome: Follow-up Survey of Patients—New York, 1990-1991. Arch Dermatol. 1991;127(8):1125–1126. doi:10.1001/archderm.1991.01680070023001
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: